Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 45, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 15, 1998, 3:11 PM CDT for Howard County, Randolph County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 15, 1998, 3:11 PM CDT (20:11 UTC)
- Expired
- May 15, 1998, 3:40 PM CDT
- In force
- 29 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Howard County, MO, Randolph County, MO
The radar
The Pleasant Hill radar (KEAX), 161 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2172 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
283
WUUS1 KMCI 152016 RRA
SVRMCI
MOC089-175-152040-
BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED INFO IN HEADER
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
311 PM CDT FRI MAY 15 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR
EASTERN HOWARD COUNTY IN MISSOURI
EASTERN RANDOLPH COUNTY IN MISSOURI
* UNTIL 340 PM CDT
* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES EAST OF FAYETTE...MOVING NORTHEAST AT
60 MILES PER HOUR.
* THE SEVERE THUNDERSTORM WILL BE
8 MILES NORTHEAST OF FAYETTE AT 315 PM CDT
4 MILES SOUTH OF HIGBEE AT 320 PM CDT
3 MILES SOUTHWEST OF RENICK AT 325 PM CDT
3 MILES EAST OF RENICK AT 330 PM CDT
NEAR MOBERLY AT 335 PM CDT
11 MILES EAST OF MOBERLY AT 340 PM CDT
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT HAIL UP TO 1 INCH IN
DIAMETER...AND WIND GUSTS UP TO 65 MPH.
BB
LAT...LON 3931 9233 3903 9270 3913 9278 3960 9234What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:05 PM CDT, 6 minutes earlier.
Area forecast discussion, May 15, 3:05 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 305 PM CDT FRI MAY 15 1998 FORECAST CONCERNS CENTER AROUND PRECIPITATION CHANCES OVER EASTERN PORTION OF CWA...AND THEN TEMPERATURES FOR THE REMAINDER OF THE FORECAST PERIOD. VIGOROUS VORT MAX OVER NORTHEAST NEBRASKA/SOUTHEAST SOUTH DAKOTA CONTINUING TO LIFT QUICKLY OFF TO THE NORTHEAST. LOW-LEVEL DRY AIR NOSING INTO WESTERN PORTION OF FORECAST AREA...EFFECTIVELY CUTTING OFF DEEP CONVECTION. FRONTAL BOUNDARY AND DRIER AIR NOT INTO EASTERN PORTION OF CWA...SO WILL CARRY CHC POPS FOR THIS EVENING THAT AREA. IMPRESSIVE PRESSURE GRADIENT OVER WESTERN PORTION OF FA IN RESPONSE TO DEEPENING SURFACE LOW OVER EASTERN NEBRASKA. AS A RESULT...WILL MAINTAIN GOING WIND ADVISORY THROUGH AROUND SUNSET TONIGHT. STRONG UPPER RIDGE TO BUILD OVER CENTRAL PLAINS DURING WEEKEND. THIS SHOULD PROVIDE FOR DRY WEATHER...AND ANOTHER WARM UP. GENERALLY LIKE FWC/FAN TEMPERATURE GUIDANCE...SO WILL NOT STRAY FAR FROM THESE NUMBERS. IN THE EXTENDED...APPEARS AS THOUGH SURFACE BOUNDARY ENTERS FA ON MONDAY...AND THEN STALLS OR MAKES ONLY SLOW PROGRESS THROUGH THE DAY ON TUESDAY. DEPSITE LACK OF SIGNIFICANT UPPER DYNAMICS...PRESENCE OF SURFACE BOUNDARY STILL WARRANTS CHANCE FOR SHRA/TSRA ON DAY 3 AND 4 OF EXTENDED...HOWEVER WILL GO DRY ON WEDNESDAY. .EAX... MO...NONE. KS...NONE. MJM
In the hours before
Special weather statement, May 15, 11:33 AM CDT, 3 hours 38 minutes before
KSZ025-057-060-102>105-MOZ003>007-012>016-020>022-028>031-037>039- 043>045-053-054-151735- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 1133 AM CDT FRI MAY 15 1998 THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR A LARGE PORTION OF WEST CENTRAL MISSOURI...NORTHERN MISSOURI...AND FAR EASTERN KANSAS HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ATCHISON...HOLT... AND NODAWAY COUNTIES IN MISSOURI THROUGH NOON. MJM
Special weather statement, May 15, 12:12 PM CDT, 2 hours 59 minutes before
MOZ001-002-011-151813- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 1212 PM CDT FRI MAY 15 1998 THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR FAR NORTHWEST MISSOURI...INCLUDING ATCHISON...NODAWAY..AND HOLT COUNTIES IN MISSOURI...THROUGH NOON HAS BEEN ALLOWED TO EXPIRE. MJM
Special weather statement, May 15, 12:12 PM CDT, 2 hours 59 minutes before
MOZ001-002-011-151813- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 1212 PM CDT FRI MAY 15 1998 THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR FAR NORTHWEST MISSOURI...INCLUDING ATCHISON...NODAWAY..AND HOLT COUNTIES IN MISSOURI...THROUGH NOON HAS BEEN ALLOWED TO EXPIRE. MJM
Special weather statement, May 15, 1:00 PM CDT, 2 hours 11 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT FRI MAY 15 1998 ...SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS AFTERNOON... FORECAST: THUNDERSTORMS REDEVELOPMENT IS POSSIBLE ACROSS THE AREA THIS AFTERNOON. AT THIS TIME IT APPEARS THAT THE BEST THREAT FOR ADDITIONAL THUNDERSTORM ACTIVITY IS TO THE EAST OF A LINE FROM MARYVILLE MISSOURI TO CLINTON MISSOURI. THE MAIN THREAT FROM STORMS THIS AFTERNOON WILL BE DAMAGING WINDS AND LARGE HAIL... THOUGH...ISOLATED TORNADOES CANNOT BE RULED OUT. SPOTTER ACTIVATION MAY BE NECESSARY SO EMERGENCY MANAGERS AND OTHER SAFETY AGENCIES SHOULD LISTEN FOR LATER UPDATES FOR THEIR AREA. DISCUSSION: A COLD FRONT MOVING THROUGH THE REGION...COMBINED WITH A VIGOROUS UPPER-LEVEL STORM SYSTEM OVER NEBRASKA WILL PROVIDE THE THREAT FOR MORE SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON. AS THE BOUNDARY NEARS THE AREA...DAYTIME HEATING SHOULD ALLOW FOR MORE THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT APPEARS THAT THE EASTERN PORTION OF THE OUTLOOK AREA HAS THE BEST CHANCE FOR SHOWER AND THUNDERSTORM REDEVELOPMENT. MJM
Special weather statement, May 15, 1:00 PM CDT, 2 hours 11 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT FRI MAY 15 1998 ...SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS AFTERNOON... FORECAST: THUNDERSTORMS REDEVELOPMENT IS POSSIBLE ACROSS THE AREA THIS AFTERNOON. AT THIS TIME IT APPEARS THAT THE BEST THREAT FOR ADDITIONAL THUNDERSTORM ACTIVITY IS TO THE EAST OF A LINE FROM MARYVILLE MISSOURI TO CLINTON MISSOURI. THE MAIN THREAT FROM STORMS THIS AFTERNOON WILL BE DAMAGING WINDS AND LARGE HAIL... THOUGH...ISOLATED TORNADOES CANNOT BE RULED OUT. SPOTTER ACTIVATION MAY BE NECESSARY SO EMERGENCY MANAGERS AND OTHER SAFETY AGENCIES SHOULD LISTEN FOR LATER UPDATES FOR THEIR AREA. DISCUSSION: A COLD FRONT MOVING THROUGH THE REGION...COMBINED WITH A VIGOROUS UPPER-LEVEL STORM SYSTEM OVER NEBRASKA WILL PROVIDE THE THREAT FOR MORE SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON. AS THE BOUNDARY NEARS THE AREA...DAYTIME HEATING SHOULD ALLOW FOR MORE THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT APPEARS THAT THE EASTERN PORTION OF THE OUTLOOK AREA HAS THE BEST CHANCE FOR SHOWER AND THUNDERSTORM REDEVELOPMENT. MJM
Local storm report, May 15, 3:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 PM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 AM HIGHLAND KS WIND DAMAGE
05/15/98 DONIPHAN LARGE TREE LIMBS
DOWN...TIME ESTDThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:33 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt | 42 min |
| May 15, 8:47 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Nodaway | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.